Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 42, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 8, 2004, 8:57 PM CDT for Crawford County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 8:57 PM CDT (01:57 UTC)
- Expired
- May 8, 2004, 10:00 PM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Crawford County, WI
The radar
The La Crosse radar (KARX), 76 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 6:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2184 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 090157 SVRARX WIC023-090300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 857 PM CDT SAT MAY 8 2004 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN SOUTHWEST WISCONSIN * UNTIL 1000 PM CDT * AT 857 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL 3 MILES NORTHWEST OF BARNUM...OR ABOUT 18 MILES NORTHEAST OF PRAIRIE DU CHIEN. THE SEVERE THUNDERSTORM WAS MOVING SOUTHEAST AT 25 MPH. THIS WARNING EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING ISSUED FOR CRAWFORD COUNTY. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAPLE RIDGE AROUND 905 PM CDT... HIGHWAYS 60 AND 61 AND BOYDTOWN AROUND 910 PM CDT... THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. LAT...LON 4325 9085 4321 9092 4309 9084 4318 9066 $$ BOYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:40 PM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, May 8, 3:40 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 340 PM CDT SAT MAY 8 2004 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT SEVERE WEATHER THREATS FOR TONIGHT AND SUNDAY NIGHT ARE THE MAIN FORECAST CONCERNS WITH THIS PACKAGE. AT 3 PM...A SURFACE WARM FRONT EXTENDED FROM DUBUQUE IOWA TO SIOUX CITY IOWA. A SCATTERED TO BROKEN DECK OF CUMULUS CLOUDS WERE SEEN IN THE WARM SECTOR...BUT TEMPERATURES ALOFT ARE CURRENTLY TOO WARM FOR ANY VERTICAL DEVELOPMENT. MEANWHILE...NORTH OF THIS WARM FRONT SCATTERED SHOWERS ARE BEGINNING TO DEVELOP FROM SIOUX CITY IOWA NORTHEAST TO MANKATO MINNESOTA. THE MOST UNSTABLE CAPES ARE CURRENTLY RUNNING 1000 TO 2000 J/KG ACROSS SOUTHERN MINNESOTA... NORTHERN IOWA...AND SOUTHWEST WISCONSIN. IN ADDITION...THE 0-6KM SHEAR IS OVER 50 KNOTS FROM EASTERN SOUTH DAKOTA EAST ACROSS SOUTHERN MINNESOTA. CORFIDI VECTORS SHOWS THAT THESE STORMS WILL TRANSLATE EAST INTO OUR AREA LATE THIS AFTERNOON AND EVENING. WITH OUR AREA BEING NORTH OF THE SURFACE WARM FRONT...OUR MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. CONSENSUS FROM THE SURROUNDING OFFICES IS THAT THE ETA LOW LEVEL JET IS LOCATED TO FAR SOUTH AND WE PREFER THE GFS LOW LEVEL JET. WITH THIS IN MIND...WE WILL LIKELY SEE YET ANOTHER MESOSCALE CONVECTIVE COMPLEX DEVELOP ACROSS NORTHWEST NEBRASKA AND EASTERN SOUTH DAKOTA AND THIS SYSTEM WILL ALSO MOVE EAST ACROSS THE AREA DURING THE OVERNIGHT. THIS WILL BE VERY SIMILAR TO WHAT WE SAW LAST NIGHT. WE MAY ALSO SEE SCATTERED REPORTS OF LARGE HAIL. ON SUNDAY...A WARM WILL MOVE NORTH THROUGH THE FORECAST AREA. SURFACE BASED CAPES WILL CLIMB TO AROUND 3000 J/KG. HOWEVER...THE AIR MASS ALOFT WILL BE RATHER WARM ALOFT. THIS WILL PRODUCE CINS OF 50 TO 100 J/KG. THIS CAP SHOULD BE SUFFICIENTLY STRONG ENOUGH THAT THERE WILL BE LITTLE CONVECTION DURING THE AFTERNOON. WE WILL MOST LIKELY HAVE TO WAIT UNTIL THE SURFACE COLD FRONT TO GET CLOSER TO THE AREA. BOTH THE MODELS SHOW THAT THE COLD FRONT WILL NOT MOVE INTO SOUTHEAST MINNESOTA AND NORTH CENTRAL WISCONSIN UNTIL AFTER MIDNIGHT SUNDAY...AND THROUGH THE REMAINDER OF THE AREA ON MONDAY MORNING. THIS WILL LIMIT THE AMOUNT OF INSTABILITY ALONG AND AHEAD OF THE FRONT. THE 0-6KM SHEAR ALONG THE FRONT IS WEAKENING WITH TIME. AS A RESULT...THE SEVERE WEATHER THREAT APPEARS TO BE SOMEWHAT LIMITED AT THIS TIME...BUT WE WILL HAVE TO CONTINUE TO WATCH THIS CLOSELY. RIGHT NOW IT APPEARS THAT THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .LONG TERM...WEDNESDAY THROUGH SATURDAY THE MEDIUM RANGE MODELS ARE CONTINUING TO SHOW A 500 MB TROUGH ACROSS THE WESTERN UNITED STATES. THIS TROUGH MOVES SLOWLY EAST AND SEVERAL SHORT WAVE TROUGHS EJECT OUT OF THE BASE OF THE BROAD 500 MB TROUGH. ABUNDANT GULF MOISTURE WILL BE BROUGHT NORTHWARD INTO THE REGION. THE COLD FRONT WHICH WILL BE MOVING THROUGH THE UPPER MISSISSIPPI VALLEY IS ABOUT 18 TO 24 HOURS SLOWER THAN THE PREVIOUS MODEL RUNS. THIS MAKES A LOT SENSE CONSIDERING THE STRENGTH OF THE UPPER LEVEL RIDGE ALONG THE EAST COAST. THIS COLD FRONT WILL HAVE TO WATCHED FOR THE POSSIBILITY OF SEVERE WEATHER FROM WEDNESDAY INTO THURSDAY. ON FRIDAY AND SATURDAY...AN UPPER LEVEL TROUGH WILL BE LOCATED ACROSS THE AREA. THIS TROUGH WILL BRING BELOW NORMAL TEMPERATURES TO THE REGION. IN ADDITION A COLD FRONT MOVING EAST THROUGH THE REGION ON SATURDAY...THIS FRONT WILL PROVIDE A CHANCE OF SHOWERS. && .ARX...WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && BOYNE
Hazardous weather outlook, May 8, 11:40 AM CDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1140 AM CDT SAT MAY 8 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-091000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS... CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON... WINONA 1140 AM CDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A NEARLY STATIONARY FRONT ACROSS NORTHERN IOWA AND NORTHERN ILLINOIS WILL SERVE AS THE FOCUS FOR MORE SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON...AND TONIGHT. A LOW LEVEL JET AND AMPLE INSTABILITY NORTH OF THE SURFACE FRONT WILL HELP THUNDERSTORMS BLOSSOM IN THIS AREA. SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL. ALSO...THE RECENT RAINFALL HAS SATURATED SOME AREA GROUNDS...AND ADDITIONAL RAINFALL COULD CAUSE LOCALIZED FLOODING. THE SHOWERS AND STORMS ARE EXPECTED TO START DEVELOPING AFTER 4 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL APPROACH THE UPPER MISSISSIPPI RIVER VALLEY FROM THE NORTHERN PLAINS ON SUNDAY AFTERNOON AND EVENING...TRIGGERING MORE SHOWERS AND THUNDERSTORMS. GOOD INSTABILITY AND A FAVORABLE LOW LEVEL JET COULD HELP ANY THUNDERSTORM THAT DEVELOPS REACH SEVERE CRITERIA...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING... AND THEN AGAIN LATE SUNDAY AFTERNOON AND NIGHT. RABERDING
In the hours before
Local storm report, May 8, 8:22 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
822 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 2 E FERRYVILLE 43.34N 91.04W
05/08/2004 0.88 INCH CRAWFORD WI AMATEUR RADIO
&&
SHEALocal storm report, May 8, 8:25 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
825 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL 2 E FERRYVILLE 43.34N 91.04W
05/08/2004 0.75 INCH CRAWFORD WI AMATEUR RADIO
&&
SHEALocal storm report, May 8, 8:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
839 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL NEW HAMPTON 43.06N 92.31W
05/08/2004 1.00 INCH CHICKASAW IA BROADCAST MEDIA
REPORTED VIA KWWL TELEVISION.
&&
SHEALocal storm report, May 8, 8:42 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
842 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL NEW HAMPTON 43.06N 92.31W
05/08/2004 1.00 INCH CHICKASAW IA CO-OP OBSERVER
HAIL LASTED FOR APPROX. 5 MINUTES
&&
SHEALocal storm report, May 8, 8:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
845 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL NEW HAMPTON 43.06N 92.31W
05/08/2004 1.75 INCH CHICKASAW IA BROADCAST MEDIA
REPORTED VIA KIMT TELEVISION.
&&
SHEALocal storm report, May 8, 8:48 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
848 PM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL SENECA 43.27N 90.97W
05/08/2004 1.00 INCH CRAWFORD WI AMATEUR RADIO
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:02 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 58 min |
| May 8, 8:52 PM CDT | Flash Flood Warning | ARX | Crawford, Vernon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.